Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 9, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Jul 25, 2004, 1:24 PM EDT for Isle of Wight County, Surry County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2004, 1:24 PM EDT (17:24 UTC)
- Expired
- Jul 25, 2004, 3:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Isle of Wight County, VA, Surry County, VA
The radar
The Norfolk radar (KAKQ), 27 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 631 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 441 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KAKQ 251727
FFWAKQ
VAC093-181-251930-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
124 PM EDT SUN JUL 25 2004
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ISLE OF WIGHT COUNTY IN SOUTHEAST VIRGINIA
SURRY COUNTY IN SOUTHEAST VIRGINIA
* UNTIL 330 PM EDT
* AT 120 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING WITH EXTENSIVE WATER UNDER A BRIDGE ALONG ROUTE
10...NEAR THE SURRY...ISLE OF WIGHT COUNTY LINE. THE STORMS ARE
DRIFTING VERY SLOWLY WEST...NORTHWEST AT 5 MPH.
* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
5 MILES SOUTHWEST OF SCOTLAND BY 255 PM EDT
OVER SURRY BY 315 PM EDT
ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN THE WARNED
AREA THROUGH 330 PM.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3697 7663 3703 7657 3715 7670 3721 7688
3713 7698
$$
BROWNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 11:39 AM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 25, 11:39 AM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 1139 AM EDT SUN JUL 25 2004 LATEST SFC ANALYSIS SHOWING A WEAK SFC TROF ACRS EXTREME SE VA...BECOMIMG ENGULFED INTO SMALL SCALE TROPICAL CIRCULATION SEEN ABOUT 200 MILES OFF THE NC COAST. OVERALL NO BIG CHANGES TO TODAYS ZONE FCST EXCEPT TO HIGHLIGHT THE VERY HEAVY RAIN POTENTIAL ALONG AND SOUTH OF THE I-64 CORRIDOR EAST OF I-95. THIS CORRELATES WELL TO SFC DEW PTS IN THE MID 70S. RADAR GENRLY UNDERESTIMATING PRECIP AMTS BY ABT 30% BASED ON SPOTTER REPORTS. 700 MB VORT MAX IN CNTRL NC IS AIDING LIFT AS WELL SO HAVE MAINTAINED LIKELY POPS IN SE 1/2 CWA...DID SCALE BACK TO SCTD IN MD WHERE RADAR ACTIVITY MORE BENIGN AND LIFT IS MUCH WEAKER. TWEAKED TEMPS DOWN A DEGREE OR TWO NRN 1/2 CWA AS WELL. && .MARINE...UPDATED TO ADD SCA FOR NRN CHES BAY AS WELL IN STRG NE FLOW. .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...NONE. MARINE...SCA ATLC COASTAL WATERS N OF N CAROLINA BORDER AND CHESAPEAKE BAY S OF SMITH PT. && BROWN && PREV AFD BELOW .SHORT TERM (TODAY AND TONIGHT)... TODAY SHOULD BE SIMILAR TO YDA...WITH UPPER VORT HANGING ON ALONG THE COAST...AND SHOWERS REMAINING GIVEN CYCLONIC LOW LEVEL FLOW...AND VERY MOIST AMS (WAL PRECIPITABLE WATER 2.3 INCHES AT 00Z). TONIGHT... MORE OF THE SAME. && .LONG TERM (MONDAY THROUGH SATURDAY)... UPPER VORT SHOULD GET PUSHED EWD OUT TO SEA...AS MEAN FLOW ALFT BECOMES LIGHT WESTERLY. ETA WE THINK OVERDEVELOPS THE COASTAL LOW... AND KEEPS WINDS NE OVER THE AREA TOO LONG. ON THE OTHER HAND...GFS LOOKS TO FAST IN PUSHING FRONT NORTH...PUTTING US INTO THE WARM SECTOR AS EARLY AS MON. WE FAVOR A COMPROMISE WITH A GRADUAL VEERING OF THE WINDS FROM NE TO S BEGINNING MON AND THROUTH TUE. PRECIP WISE...LOOKS LIKE NEXT BEST CHANCE AFTER TODAY WILL BE TUE NIGHT INTO WED...AS FRONT TRIES TO MAKE IT ACROSS THE AREA. AT THIS POINT...THINK GFS REASONABLE AT STALLING FRONT OUT OVER THE FA ON WED...SO CONTINUED PRECIP CHANCES WARRANTED FOR WED AND THU. && .AVIATION...IFR TO MVFR CIGS XPCTD NXT SVRL HRS AS AREAS OF RAIN MOVE THROUGH RGN. TSRM CHC CONFINED TO SERN TAF SITES GIVEN CRNT SYNPOTIC SITN WRT FRNTL PSN AND WK LOW PRS. && .MARINE...WILL CONT SCA FOR SRN BAY AND CSTL WTRS N OF BRDR MAINLY FOR WAVES/SEAS. FRNTL BNDRY TO PLAY HAVOC WITH WND DRCTN TDY...BUT WILL KEEP NE DRCTN ACROSS NRN WTRS...E TO SE SRN WTRS. MODELS DIFFER WHERE FRNTL PSN WILL BE BY MID WEEK. CONSENSUS IS TO LEAN TOWARD GFS...SO WILL HAVE A S TO SE COMPONENT TO WND BY TUE AND WED. GIVEN HIGHER SEA STATE AND ONSHORE WND TDY...WILL BUMP UP RIP CRNT RISK TO MODERATE FOR ALL WTRS. && .HYDROLOGY... CONTINUED WET PERIOD...BUT RAINFALL RATES AND COVERAGE DO NOT WARRANT ANY SORT OF WATCH FOR OUR AREA...AND RIVER RESPONSE STILL FORECAST TO BE MINIMAL. HOWEVER...LOCALIZED HEAVY RAINFALL AND FLOODING CANT BE RULED OUT WHERE TRAINING ECHOES OCCUR...GIVEN HIGH PRECIPATABLE WATERS...AND RELATIVELY SLOW STORM MOVEMENT. HAD SOME POOR DRAINAGE URBAN FLOODING THIS MORNING ACROSS PORTIONS OF NORFOLK. 18/44
Hazardous weather outlook, Jul 25, 5:30 AM EDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT SUN JUL 25 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-260900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 530 AM EDT SUN JUL 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... ALTHOUGH HEAVY DOWNPOURS COULD CAUSE ISOLATED POOR DRAINAGE FLOODING...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FORECASTER ID 18 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jul 25, 9:39 AM EDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 939 AM EDT SUN JUL 25 2004 VAZ082-089>091-093-251445- CHARLES CITY VA-ISLE OF WIGHT VA-JAMES CITY VA-SURRY VA-YORK VA- 939 AM EDT SUN JUL 25 2004 ...STORMS WITH VERY HEAVY RAINFALL MOVING THROUGH PORTIONS OF SOUTHEAST VIRGINIA... AT 939 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SHOWERS WITH VERY HEAVY RAIN FROM 9 MILES SOUTH OF SURRY TO QUEENS LAKE... MOVING NORTHWEST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SURRY AROUND 1035 AM EDT NORGE AROUND 1045 AM EDT OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE TOANO AND WILLIAMSBURG. RAINFALL RATES OF ONE AND A HALF INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS...ESPECIALLY NEAR STREAMS. BROWN
Special weather statement, Jul 25, 12:08 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1208 PM EDT SUN JUL 25 2004 VAZ095>097-251700- CHESAPEAKE VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA- 1208 PM EDT SUN JUL 25 2004 ...STRONG THUNDERSTORM MOVING INTO NORTHERN SUFFOLK... AT 1206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CHURCHLAND...MOVING NORTHWEST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR DEANES AT 1220 PM EDT...DRIVER AT 1240 PM EDT...WILROY AT 1245 PM EDT. A FUNNEL CLOUD WAS REPORTED WITH THIS STORM AS IT MOVED THROUGH THE PUGHSVILLE AREA AROUND NOON. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF TWO INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. CULLEN
Special weather statement, Jul 25, 12:55 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1255 PM EDT SUN JUL 25 2004 VAZ095>098-251745- CHESAPEAKE VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-VIRGINIA BEACH VA- 1255 PM EDT SUN JUL 25 2004 ...HEAVY RAINFALL EARLY THIS AFTERNOON FOR PARTS OF SOUTHSIDE HAMPTON ROADS... AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINFALL FROM CHURCHLAND TO 6 MILES SOUTH OF KEMPSVILLE. THE STORMS PRODUCING THE HEAVY RAIN WERE DRIFTING NORTH. VERY HEAVY RAINFALL WILL AFFECT DOWNTOWN NORFOLK AND PORTSMOUTH...AND THE NORTHERN SECTIONS OF SUFFOLK...CHESAPEAKE...AND VIRGINIA BEACH THROUGH 2 PM. RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING MAY ALSO OOCUR. CULLEN
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 1:29 PM EDT | Flash Flood Warning | AKQ | City of Norfolk | 2 hr |
| Jul 25, 3:28 PM EDT | Flash Flood Warning | AKQ | Surry | 62 min |
Nearby
Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.